Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 166, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 27, 2020, 11:41 AM CDT for Franklin County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2020, 11:41 AM CDT (16:41 UTC)
- Expired
- Sep 27, 2020, 12:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
796
WUUS53 KTOP 271641
SVRTOP
KSC059-271715-
/O.NEW.KTOP.SV.W.0166.200927T1641Z-200927T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1141 AM CDT Sun Sep 27 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Central Franklin County in east central Kansas...
* Until 1215 PM CDT.
* At 1141 AM CDT, a severe thunderstorm was located 5 miles southwest
of Ottawa, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ottawa, Princeton, Lane and Rantoul.
This includes Interstate 35 between mile markers 176 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 9540 3866 9538 3867 9507 3844 9507
TIME...MOT...LOC 1641Z 273DEG 35KT 3858 9535
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
599
WWUS53 KTOP 271707
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1207 PM CDT Sun Sep 27 2020
KSC059-271717-
/O.EXP.KTOP.SV.W.0166.000000T0000Z-200927T1715Z/
Franklin-
1207 PM CDT Sun Sep 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY WILL
EXPIRE AT 1215 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3849 9540 3866 9538 3867 9507 3844 9507
TIME...MOT...LOC 1707Z 273DEG 35KT 3857 9505
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 5:59 AM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Sep 27, 5:59 AM CDT, 5 hours 42 minutes before
Area Forecast Discussion National Weather Service Topeka KS 559 AM CDT Sun Sep 27 2020 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 340 AM CDT Sun Sep 27 2020 A cold front pushing south through the forecast area today brings with it the threat for showers and storms, with colder air settling in today and tonight. The upper atmospheric pattern on water vapor imagery has grown increasingly amplified over the course of the last 24 hours as a 150- kt polar jet digs a potent longwave trough--with multiple embedded PV lobes--southward across the Northern Plains. The base of the upper trough translates southeastward over the Dakotas today and reaches the mid-Missouri River Valley by sunrise on Monday. Height falls ahead of this advancing trough are driving a cold front southeastward through the forecast area, with the surface boundary located along a line from Council Grove to Lawrence as of 0830Z this morning. The front is expected to march steadily southeastward with the advancing upper trough and ahead of a broad 1030-mb high taking shape upstream over the western CONUS. Between the increasing low to mid clouds, precipitation potential, and CAA behind the front, highs today will struggle to reach the 70 degree mark. Increasing warm sector low-level theta-e advection noted (as a stratus deck) on the nighttime microphysics imagery is staring to impinge on the advancing frontal surface. RAP/HRRR forecast soundings walk a fine line over the course of the morning between being able to support deep convection rooted near the surface boundary or having a warm nose too strong to overcome (resulting more in shallow showers or drizzle). However, as the frontal surface deepens and saturates, the probability of thunderstorms increases steadily through the early afternoon. Short range CAM guidance is in good agreement in two regimes of precipitation developing early this morning, one along/near the surface front along and south of I-70 and a second area of initially more stratiform precipitation anchored along a region of isentropic ascent along the 305-310 K surface. Both lines of precipitation should advance steadily to the southeast, with the best potential for more robust thunderstorms coming during the afternoon along and southeast of the Turnpike with the secondary band of precipitation when the deeper isentropic lift, favorable MUCAPE/effective shear profiles, and jet streak dynamics are phased. However, the H700-400 line-parallel flow and only modest lapse rates above the H750-650 warm nose will limit the degree of storm organization and severe weather potential. Still cannot rule out some small hail given the MUCAPE values of 500-1000 J/kg bisecting the 0 to -30 C region, but am in agreement with the removal of the SPC Day 1 Marginal Risk from the forecast area. The overall complex pushes southeast of the forecast area by 03-04Z, with CAA on a northerly wind of 5 to 10 kts ensuing for the remainder of the night. Clouds should gradually clear from northwest to southeast, though there is some signal in the GFS/RAP that a secondary region of higher clouds may skirt northeast Kansas between 06-12Z, and have increased sky cover in these regions to account for this possibility. The H925-H700 temperature profiles crash to around +2-3 C by Monday morning, resulting in lows falling into the upper 40s at daybreak. .LONG TERM...(Monday through Saturday) Issued at 340 AM CDT Sun Sep 27 2020 Quiet and seasonably cool weather persists for the upcoming week with no precipitation forecast. Cyclonic upper level flow dominates the pattern for Monday with CAA ongoing and highs only topping out in the mid-60s. Deep afternoon mixing coupled with the juxtaposition of the upper trough axis and CAA will result in convective temperatures being reached area-wide by late morning. The blended sky grids (including the typically better NBM) came in much too low given this pattern and adjusted upward to add at least 20-40% partly cloudy wording to the forecast during the afternoon hours. With very shallow upright convection noted in the GFS bufr soundings, these sky values may still be too low. These cumulus clouds should rapidly dissipate with the loss of solar insolation early Monday evening. A brief respite from the northwest flow arrives for Tuesday and Wednesday as a low-amplitude shortwave ridge builds southward along the upstream flank of the parent longwave trough. Lower tropospheric WAA begins by Tuesday morning on the backside of a departing surface ridge and H850 temperatures increase to +10-13 C by the day on Wednesday, boosting highs back into the mid to upper 70s. By Wednesday evening, a strong cold front plunges south out of Nebraska and drops highs back into the upper 50s to mid-60s for Thursday and Friday. Lows in the mid-30s on Friday morning may result in frost across north-central and northeast Kansas. The pattern looks to moderate by the end of next weekend as the upper longwave trough begins to shift eastward, but confidence in the timing of this transition is low given the variability of the long range guidance. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 558 AM CDT Sun Sep 27 2020 MVFR stratus along and southeast of a EMP-TOP-LWC line as of 11Z steadily lifts to VFR from northwest to southeast this morning. Showers and scattered thunderstorms develop across the area this morning and persist into the afternoon, ending from northwest to southeast late this afternoon and evening. Confidence in the timing of any thunder was not high enough to mention in this TAF issuance. Variable winds along an advancing front turn northerly by mid-morning with a few gusts today in excess of 20 to 25 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, Sep 27, 3:47 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 347 AM CDT Sun Sep 27 2020 KSZ022>024-026-035>040-054>056-058-059-280900- Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 347 AM CDT Sun Sep 27 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms are possible today, some of which may produce small hail up to penny size and locally heavy rainfall. The overall threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost is possible Friday morning over north-central and northeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ008>012-020-021-034-280900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa- 347 AM CDT Sun Sep 27 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost is possible Friday morning over north-central and northeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Local storm report, Sep 27, 10:50 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 AM CDT SUN SEP 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM HAIL 7 W OSAGE CITY 38.65N 95.95W
09/27/2020 E1.25 INCH LYON KS TRAINED SPOTTER
&&Local storm report, Sep 27, 10:57 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1057 AM CDT SUN SEP 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM HAIL 3 WNW OSAGE CITY 38.65N 95.88W
09/27/2020 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&Local storm report, Sep 27, 11:05 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1105 AM CDT SUN SEP 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM HAIL 1 WSW OSAGE CITY 38.63N 95.83W
09/27/2020 E0.88 INCH OSAGE KS TRAINED SPOTTER
HAIL WAS PILING UP.
&&Local storm report, Sep 27, 11:20 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1120 AM CDT SUN SEP 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HAIL LYNDON 38.61N 95.68W
09/27/2020 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&Local storm report, Sep 27, 11:32 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1132 AM CDT SUN SEP 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL QUENEMO 38.58N 95.53W
09/27/2020 E0.88 INCH OSAGE KS TRAINED SPOTTER
&&Special weather statement, Sep 27, 11:32 AM CDT, 9 minutes before
Special Weather Statement National Weather Service Topeka KS 1132 AM CDT Sun Sep 27 2020 KSZ035-271700- Dickinson- 1132 AM CDT Sun Sep 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL NOON CDT... At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm near Solomon, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Abilene, Chapman, Enterprise and Moonlight. This includes Interstate 70 between mile markers 268 and 287. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3884 9736 3899 9735 3902 9701 3887 9700 TIME...MOT...LOC 1632Z 261DEG 30KT 3893 9731
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 10:28 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 47 min |
| Sep 27, 11:05 AM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 40 min |
| Sep 27, 11:32 AM CDT | Special Weather Statement | TOP | Dickinson | 28 min |
| Sep 27, 11:38 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 52 min |
| Sep 27, 12:06 PM CDT | Special Weather Statement | TOP | Pottawatomie | 39 min |
| Sep 27, 12:30 PM CDT | Special Weather Statement | TOP | Riley | 45 min |
| Sep 27, 12:56 PM CDT | Special Weather Statement | TOP | Pottawatomie | 49 min |
| Sep 27, 5:55 PM CDT | Special Weather Statement | TOP | Coffey, Franklin | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.